Apr 7, 2009
My 77 year old father has just been diagnosed HIV positive. His CD4 count is 468, %CD4 = 13%, viral load is 398,000. He just started Atripla Friday night.
PRIOR to starting the drugs he has been complaining about leg pain. I just got him to clarify this weekend that his toes have been tingling.on both feet. And the right leg has tingling and sometimes had shooting pain.general overall discomfort.
1- Could this be peripheral neuropathy caused by the HIV virusor the oral thrush he had?
2- If yes, cant the HIV specialist prescribe something for this (Ive read there are anti-depressants and seizure drugs that help).or would he have to see a neurologist?
3- His toes are now numb.not just tingling. Im guessing this is from the Atripla. Will they stay like that for ever, or will it ease up as he gets used to the drug? (He seems to be reacting well to the drug otherwisebut its only been 3 days.)
4- I know there is no way to know when he was exposed to the HIV virus because we dont have any baseline information, but is there anyway it could be over 20 years ago? Or is that unheard of to stay dormant that long? Would it be more like in the last 10 years?
Thank you so much for you time. This forum is absolutely awesome. We are in total shock over the situation. You dont get much time in front of the doctorand you dont know what questions to ask at the time. Its wonderful to be able to read information and get some questions answered.
Have a great day.
Response from Dr. Henry
Many conditions can contribute to peripheral neuropathy including diabetes, restless leg syndrome, and peripheral vascular disease (both become more common with aging). HIV itself can cause peripheral neuropathy starting usually in toes related somewhat to the CD4 level (lower = higher risk) so 468 is relatively decent CD4 count. Peripheral neuropathy from Atripla usually takes a while to develop. There are some variable effective treatments for peripheral neuropathy as you suggest but establishing the diagnosis and not overloading with new drugs all at once is important in my opinion before trying to simply manage the symptoms with more medications (which have low success rate overall and have their own side effects). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Scared I Have HIV
- Hair Loss After Handjob Worried I Have HIV
- Hair Loss After Touching Vagina Worried I Have HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- White Bumps On Penis After Condom Broke Worried I Have HIV
- White Bumps On Penis After Inverted Condom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.